Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2002, 9:43 PM CDT for King County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 15, 2002, 10:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County King County, TX
The radar
The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:10 PM CDT | Thunderstorm Wind 52 E | Guthrie, TX | Law enforcement officials estimated 60 mph wind gusts in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 160243 SVRLBB TXC269-160345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 943 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING COUNTY IN NORTHWEST TEXAS * UNTIL 1045 PM CDT * AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 75 MPH ALONG A LINE EXTENDING FROM 16 MILES EAST OF PADUCAH TO 7 MILES SOUTH OF PADUCAH TO 16 MILES NORTH OF DUMONT...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GROW... FINNEY AND DUMONT... GUTHRIE... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3384 10000 3384 10054 3340 10041 3340 10000
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:10 PM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, Jun 15, 1:10 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 110 PM CDT SAT JUN 15 2002 18Z MAP HAS SURFACE LOW IN FAR SOUTHEAST COLORADO, WITH DRYLINE TRAILING BACK TO THE SOUTHWEST INTO NORTHEAST NEW MEXICO. EXPECT SURFACE LOW TO DEEPEN AND MOVE SOUTHEAST INTO THE NORTHERN TEXAS PANHANDLE BY 00Z. DESPITE THE SOUTHEAST MOVEMENT OF THE SURFACE LOW, SHOULD NOT SEE SIGNIFICANT VEERING OF SURFACE WINDS OVER OUR AREA OWING TO INCREASING ISALLOBARIC GRADIENT AS THE LOW SLOWLY DEEPENS. THUS, DO NOT EXPECT ANY SIGNIFICANT EASTWARD PUSH ON THE DRYLINE AND THIS WOULD LIMIT LOW LEVEL CONVERGENCE OVER OUR AREA THROUGH 00Z. MEANWHILE, COMBINATION OF EASTWARD ADVECTION OF WARMER TEMPERATURES ALOFT AND WEAK SUBSIDENCE SHOULD CONTRIBUTE TO INCREASING INHIBITION THIS AFTERNOON AND THIS EVENING. STORMS SHOULD DEVELOP NEAR THE SURFACE LOW, AND NORTHEAST OF THE SURFACE TROF AXIS, WITH THE POTENTIAL FOR AN ORGANIZED MCS WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL SPREADING SOUTHEAST THIS EVENING ALONG THE NORTHEAST EDGE OF THE CAP. MESOETA SUGGESTS THE MAIN RISK OF STORMS IN OUR AREA WOULD BE NORTHEAST ZONES, WITH MINIMAL RISK SOUTHWEST. STRONG CONVECTIVE OUTFLOW SHOULD SPREAD SOUTHWEST ACROSS OUR AREA TONIGHT, AND IT REMAINS TO BE SEEN WHETHER CIN WILL BE SUFFICIENT TO PRECLUDE INITIATION ALONG THIS BOUNDARY AS IT MOVES THROUGH HIGH DEW POINT AIR. WILL TAPER RAIN CHANCE FROM NORTHEAST TO SOUTHWEST TONIGHT. MESOETA SUGGESTS LITTLE CHANCE OF STORMS TONIGHT SOUTHWEST OF A LINE THROUGH DIMMITT AND JAYTON, HOWEVER WELL SEE HOW THE SITUATION EVOLVES LATER THIS AFTERNOON. TOMORROW LOOKS QUIET BEHIND MCS AS UPPER FLOW AMPLIFIES. SUNDAY NIGHT MAY SEE STORMS MOVE DOWN FROM THE NORTHWEST. GIVEN HIGHER AMPLITUDE FLOW, THIS CHANCE SHOULD REMAIN RESTRICTED TO WESTERN ZONES. MONDAY LOOKS QUIET, WITH PERHAPS A FEW STORMS DEVELOPING OFF TO THE WEST OR NORTHWEST DURING MAX HEATING, LEAVING A SLIGHT CHANCE OF ACTIVITY OVER OUR AREA MONDAY NIGHT. FOR EXTENDED WOULD EXPECT NOTHING MORE THAN TYPICAL ISOLATED AFTERNOON/EVENING CONVECTION, IN PROXIMITY TO UPPER LEVEL RIDGE AXIS. PRELIMINARY: FRI 59/83/58/89 1021 TIA 58/83/60/88 4010 CDS 65/83/61/88 7100 BNF 61/87/61/92 -010 LUB 60/85/61/88 3010 ASP 66/84/60/85 5200 .LUB...NONE.
In the hours before
Special weather statement, Jun 15, 7:26 PM CDT, 2 hours 17 minutes before
TXZ021>044-160600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 726 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL 1 AM CDT FOR THE FOLLOWING COUNTIES... SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY... COTTLE...LUBBOCK...CROSBY...DICKENS...KING... A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:11 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 49 min |
| Jun 15, 9:00 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 45 min |
| Jun 15, 9:07 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 53 min |
| Jun 15, 9:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 31 min |
| Jun 15, 10:15 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 30 min |
| Jun 15, 10:21 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 39 min |
| Jun 15, 10:33 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 57 min |
| Jun 15, 11:21 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 54 min |
| Jun 15, 11:27 PM CDT | Severe Thunderstorm Warning | LUB | King | 48 min |
| Jun 15, 11:32 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 28 min |
| Jun 15, 11:52 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 38 min |
| Jun 15, 11:59 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 46 min |
| Jun 16, 12:26 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.